Diagnosing acute liver failure is much easier than practicing internal medicine, hepatologist Karen Krok, MD, told Internal Medicine Meeting 2019 attendees.
“There are really only 10 major things that are going to cause liver failure,” she said. “You guys out there have like 150 to 400 diseases.” Dr. Krok, who is an associate professor of medicine at Penn State Health Milton S. Hershey Medical Center in Hershey, Pa., reviewed the 10 or so causes and offered additional advice on diagnosing acute liver failure in the hospital during her talk on “Hepato-Anxiety.”
Elevated alanine aminotransferase (ALT) and aspartate aminotransferase (AST) levels should not alone spur anxiety about liver failure, she advised. “Fulminant hepatic liver failure, by definition, is acute liver injury with an elevated INR [international normalized ratio]. It is not just an ALT and AST above 1,000.”
And although an elevated INR more strongly suggests liver failure than elevated liver enzymes, it takes one more sign for Dr. Krok to worry. “My next question is how's their thinking? Does their family think they're acting weird?” she said. “The development of encephalopathy, that is the diagnostic criterion that you need to have for fulminant hepatic liver failure.”
Once you've determined that a patient has acute liver failure, the next step is to identify the cause. Dr. Krok divided the most common causes into four main groups: viral, hepatotoxins, vascular, and miscellaneous.
Viral causes include all the hepatitis viruses, A through E. Hepatitis A is often thought of as a benign virus, but recent outbreaks in California and Kentucky have been associated with mortality rates between 1% and 3%. “If you have anyone with chronic liver disease that you're seeing in the hospital, I do recommend vaccinating for hepatitis A. It's two shots, so maybe recommend it to their [primary care physician] when they leave the hospital,” Dr. Krok noted.
Hepatitis B is a concern in patients who are immunosuppressed. “I like to go around and talk to oncologists and rheumatologists and even my other GI colleagues—because we all prescribe a lot of immunosuppressants now—and talk about reactivation of hep B,” she said, adding that of the five cases of reactivated hepatitis B she's seen, none of the patients have survived. Hepatitis D only occurs in patients with hepatitis B, Dr. Krok noted.
Hepatitis E, meanwhile, might occur more frequently than expected. “We used to think of hep E just being in underdeveloped nations,” she said. “I've diagnosed hepatitis E three times in the last four years. So if you have someone coming in with acute liver failure or elevated liver enzymes, think about hepatitis E.” Acute liver failure patients should get the “alphabet soup” of hepatitis testing, she recommended.
Other viral causes include cytomegalovirus, Epstein-Barr virus, and herpes simplex virus (HSV). “Think about herpes. If you're not sure, you're waiting on that HSV, you can just definitely give them acyclovir,” said Dr. Krok.
On the other hand, many patients' liver problems will turn out to be due to a drug. “Medications make up a huge percentage of patients that end up having acute liver failure,” said Dr. Krok.
Acetaminophen is the most common cause of acute liver failure, she noted. “So if someone is coming in with acute liver failure, check that acetaminophen level,” Dr. Krok advised. Patients whose liver failure is due to acetaminophen will also present with very high enzymes and low bilirubin levels.
A number of prescription medications can also cause liver injury. Amoxicillin/clavulanic acid was the most common offender in a study published by Gastroenterology in June 2015 that ranked the drugs responsible for liver injuries. “It's the clavulanic acid portion of it, and it's why my family thinks I am a waste of a doctor in the family. They have a cold, I do not prescribe them anything,” said Dr. Krok.
Antimicrobials made up almost all of the top 10: isoniazid, nitrofurantoin, sulfamethoxazole/trimethoprim, minocycline, cefazolin, azithromycin, ciprofloxacin, levofloxacin. Diclofenac was the final drug on the list.
“You can see very common medications lead to this. That doesn't mean you shouldn't prescribe them. It's just another reason to make sure you're prescribing an antibiotic for the right reason,” she said.
It also means that you should hunt for antibiotics in the history of patients presenting with liver failure. “I actually often call pharmacists and ask them, ‘Can you please tell me what med they've picked up?’ People often forget that they took an antibiotic for a toothache that they had four weeks ago,” said Dr. Krok. “If a medicine's been started in the last six months, that's the key.”
The history may also reveal that the patient has been taking a nonprescription drug (besides acetaminophen) that can cause liver failure. “I really do not like herbal supplements,” Dr. Krok said. She noted that a variety of over-the-counter supplements have been associated with drug-induced liver injury, including Airborne, Hydroxycut, and SlimQuick.
Or maybe patients consumed something not from a store, for example, Amanita phalloides mushrooms. “There's no blood test for this. You just have to go based on the history. They would have severe GI symptoms—nausea, vomiting, diarrhea, cramps,” she said. “There were some cases in California where a cook in a nursing home went outside and picked mushrooms and fed them to the residents of the nursing home.”
There are two antidotes to these mushrooms, penicillin G and silibinin. The latter is IV milk thistle and difficult to obtain. “Good luck if you can find it,” said Dr. Krok. “You might need to think about liver transplant in these patients.”
Vascular causes of acute liver failure include Budd-Chiari syndrome. “Those patients usually present with ascites, abdominal pain,” she said. “Look for hypercoagulable states and start anticoagulation on them immediately. I don't care what their INR is. I don't care what their platelet count is, we need that blood flow to be able to exit the liver as quickly as possible or else that person is getting a transplant within the next month.”
Also consider the possibility of acute ischemic injury. “We all see the person that's found down at home or had cardiac arrest and then their liver enzymes go up. That's easy,” said Dr. Krok. To identify less obvious cases, look at the ratio of ALT to lactate dehydrogenase (LDH). “If the ALT to LDH ratio is close to 1, that means the LDH is pretty high, it's more likely to be ischemia. If the ALT is really high but the LDH is not, that's more likely to be viral or medication,” she said.
Finally, there are the miscellaneous causes, including Wilson disease, which is more worried about than diagnosed. “I can't think of a single person that shows up with elevated liver enzymes to the hospital where ceruloplasmin isn't checked. Everyone wants to check and find that Wilson disease, but it's very rare,” said Dr. Krok.
Autoimmune hepatitis is special because it's one of the rare causes of liver failure that can be treated with steroids. There are also malignant infiltration and primary graft dysfunction after a transplant.
And then there's pregnancy. “This is the disease that still gives me palpitations,” said Dr. Krok. “I get very nervous when I have to go see the pregnant woman who has liver injury.” Acute fatty liver of pregnancy is a bit of a misnomer because the condition involves microsteatosis, so an ultrasound will not show fat, she explained. The treatment is delivery, as soon as possible.
This risk is why a pregnancy test should be among the many tests ordered to diagnose a patient with acute liver failure. In addition to the previously mentioned tests, Dr. Krok suggested starting with a comprehensive metabolic panel, gamma-glutamyl transferase, phosphate, arterial blood gases and lactate, HIV, autoimmune markers, and a complete blood count with type and screen. “If I need to transplant that person, I need at least two type and screens on their chart and I like to have one already on there, so I don't have to be waiting for those,” she noted.
One test she does not find so useful is ammonia level. “Everyone is going to check it, but it really is not a great test in the majority of cases,” she said.
In general, though, err on the side of more tests. “Honestly, I just throw the kitchen sink at these people,” said Dr. Krok. “We try very hard to think and make sure we're doing things one step at a time, but these may not be the patients you want to be doing that. You want to get all these tests going, because some of them can take a couple of days to come back.”